Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS Shreveport, LA

May 16, 20095 counties in Arkansas

NWS Shreveport, LA issued this flash flood warning at May 16, 2009, 6:18 AM CDT for 5 counties in Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2009, 6:18 AM CDT (11:18 UTC)
Expired
May 16, 2009, 9:15 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Hempstead County, AR, Howard County, AR, Little River County, AR, Nevada County, AR, Sevier County, AR

The radar

The Shreveport radar (KSHV), 162 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 8:25 AM CDTFLASH FLOOD5 Se Tollette, AREM REPORTS SEVERAL COUNTY ROADS WITH WATER FLOWING OVER THEM IN SOUTHEAST HOWARD COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 161118
FFWSHV
ARC057-061-081-099-133-161415-
/O.NEW.KSHV.FF.W.0038.090516T1118Z-090516T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 AM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...
  SOUTHEASTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...NASHVILLE...MINERAL SPRINGS...
  DIERKS...
  LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...FOREMAN...ASHDOWN...
  NORTHERN NEVADA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF PRESCOTT...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HORATIO...

* UNTIL 915 AM CDT

* AT 613 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...
  TOLLETTE...LOCKESBURG...CORINTH...CENTER POINT...BLEVINS AND BEN
  LOMOND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR INDICATES THAT PORTIONS OF THE WARNED AREA HAVE 
RECEIVED UP TO 2 INCHES OF RAINFALL THIS MORNING AND ADDITIONAL 
RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3417 9380 3401 9381 3401 9373 3395 9351
      3397 9348 3397 9339 3393 9331 3385 9328
      3383 9315 3379 9309 3359 9311 3359 9410
      3362 9444 3364 9448 3391 9448 3409 9424
      3418 9382

$$

04
1 follow-up statement
000 
WGUS74 KSHV 161203
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 AM CDT SAT MAY 16 2009

ARC057-061-081-099-133-161415-
/O.CON.KSHV.FF.W.0038.000000T0000Z-090516T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LITTLE RIVER AR-NEVADA AR-HEMPSTEAD AR-SEVIER AR-HOWARD AR-
703 AM CDT SAT MAY 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
HOWARD...SEVIER...HEMPSTEAD...NEVADA AND LITTLE RIVER COUNTIES...

AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  DOPPLER RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAINFALL HAS 
FALLEN IN THE PAST 2 HOURS ACROSS SOUTHEASTERN HOWARD COUNTY NEAR 
TOLLETTE AND IN WESTERN HEMPSTEAD COUNTY NEAR THE COMMUNITIES OF 
WASHINGTON AND OZAN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NASHVILLE...
LOCKESBURG...HORATIO...DIERKS...CORINTH AND CENTER POINT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3417 9380 3401 9381 3401 9373 3395 9351
      3397 9348 3397 9339 3393 9331 3385 9328
      3383 9315 3379 9309 3359 9311 3359 9410
      3362 9444 3364 9448 3391 9448 3409 9424
      3418 9382

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 16, 5:01 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 16, 5:01 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 AM CDT SAT MAY 16 2009

.DISCUSSION...
SHOWERS AND THUNDERSTORMS SLOWLY EDGING SOUTHEAST INTO THE FOUR
STATE REGION AND LOSING MOMENTUM. PROBABLY GOOD NEWS FOR THE I-30
CORRIDOR...AS FAR AS THE LIMITING THE POTENTIAL FOR FLOODING BY
GETTING THIS EARLY SHOT. HPC QPF LOADED INTO GRIDS AND POPS RAISED
A BIT FROM PREVIOUS FORECAST...BUT REGENERATION WILL TAKE DAYTIME
HEATING AND A GOOD NUDGE FROM THE FRONT. BOTH GFS AND EURO STILL
LIKE A 1030 SURFACE HIGH OVER MO BY 12Z SUNDAY. STILL LOOKING AT SOME
LINGERING ACTIVITY LIKELY OVER THE SOUTH AND EAST ESPECIALLY...BUT THE
THREAT FOR HEAVY RAIN AND EVEN THUNDER WILL WANE AS THE NORTHERLY
FLOW PUSHES OVER THE REGION.

THE REST OF THE FORECAST LOOKS GREAT FOR THE NEW WORK WEEK. EXPECT
NICE LOW DEW POINTS AND A GREAT CHANCE TO FINALLY DRY OUT OVER
THE NORTH TIER OF COUNTIES WITH NORTHERLY SURFACE FLOW KEEPING THE
HUMIDITY DOWN AND PLENTY OF MAY SUNSHINE. MODELS PERSISTENT
ALBETHEY A BIT SLOWER ON THE GULF LOW LATE IN THE WORK WEEK. POPS
PUSHED BACK ONE DAY FROM PREVIOUS FORECAST. /24/

&&

.AVIATION...
BAND OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS PARTS OF
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THIS
MORNING. THIS BAND DUE TO OUTFLOW FROM UPSTREAM ACTIVITY IN OKLAHOMA
AND ARKANSAS EARLIER OVERNIGHT AND LATE FRIDAY. THE COLD FRONT WILL
BE ARRIVING LATER DURING THE DAY. MVFR TO IFR CONDITIONS IN
AND NEAR THE SHOWERS AND THUNDERSTORMS ALONG WITH GUSTY WINDS TO 20
TO 30 KNOTS. THIS ORIGINAL BAND WILL SHIFT TO NEAR A HOPE TO
TEXARKANA ARKANSAS TO QUITMAN TEXAS LINE BY LATE MORNING THEN WHEN
FRONT MOVES SOUTH TO NEAR THE INTERSTATE 30 CORRIDOR NEAR MID DAY
HELP PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF
THE FRONT. MVFR TO IFR CONDITIONS WILL MOVE SOUTH WITH THE FRONT AND
ADDITIONAL DEVELOPMENT INTO THE AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL BE TAPERING OFF OVER DEEP EAST TEXAS AND LOWER
SECTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA DURING THE LATE
MORNING TO MID DAY SUNDAY. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  58  70  52  78 /  70  70  30   0   0
MLU  84  57  67  49  77 /  50  80  40  10   0
DEQ  73  52  72  45  77 /  70  40  10   0   0
TXK  76  54  69  47  77 /  70  50  20   0   0
ELD  82  54  69  46  76 /  70  60  30   0   0
TYR  78  56  72  52  80 /  60  60  20   0   0
GGG  81  56  71  49  78 /  60  70  20   0   0
LFK  85  61  72  50  79 /  50  70  40   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/06
Hazardous weather outlook, May 16, 6:18 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 AM CDT SAT MAY 16 2009

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-171130-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-
618 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS IN THE I-30 CORRIDOR WILL BEAR WATCHING
FOR POSSIBLE FLASH FLOODING. IN ADDITION...A STRONG THUNDERSTORM
OR POSSIBLE BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS TO 60 MPH OR LARGE HAIL. THE COLD FRONT WILL FILTER INTO THE
I-30 CORRIDOR THIS AFTERNOON AND THE THREAT FOR THUNDERSTORMS WILL
BEGIN TO SUBSIDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-171130-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
618 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
AND FOR NORTHEAST AND DEEP EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY TODAY AND TONIGHT OVER
MUCH OF THE FOUR STATE AREA. STRONG THUNDERSTORMS OR POSSIBLE
ORGANIZED BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS TO 60 MPH OR HAIL. IN ADDITION...ISOLATED TORNADOES CAN NOT BE
RULED OUT AT THIS POINT DUE TO THE ABUNDANCE OF WARM AND HUMID AIR
IN PLACE...WITH DAYTIME HEATING LIABLE TO EXACERBATE INSTABILITY
IN THE AFTERNOON AHEAD OF THE COLD FRONT. THE COLD FRONT WILL
FILTER INTO THE I-20 CORRIDOR THIS EVENING AND THE THREAT FOR
THUNDERSTORMS WILL BEGIN TO SUBSIDE DURING THE OVERNIGHT HOURS FOR
THE AREAS NORTH OF I-20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL BE ONGOING OVERNIGHT OVER THE AREA
ALONG AND SOUTH OF I-20. STRONG THUNDERSTORMS OR POSSIBLE
ORGANIZED BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS TO 60 MPH OR HAIL. EXPECT THE THUNDERSTORM ACTIVITY TO BEGIN
TO PUSH OUT OF THE FOUR STATE AREA DURING THE AFTERNOON HOURS ON
SUNDAY. THE REST OF THE NEW WEEK LOOKS FAIR AND COOL. NO OTHER
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

24

In the hours before

Special weather statement, May 16, 5:50 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 AM CDT SAT MAY 16 2009

ARZ060-061-161130-
HEMPSTEAD-NEVADA-
550 AM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 630 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NEVADA AND HEMPSTEAD...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...EMMET...HOPE...PERRYTOWN...PRESCOTT AND WASHINGTON...

AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MURFREESBORO...MOVING SOUTHEAST
AT 30 MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

04

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.